21 Feb 2012
My 10 month old 4.5lb yorkie puppy ate 1/2 of a 20mg Baclofen ( a non-narcotic muscle relaxer), 2 days ago. I am posting this so that others may gain from my experience. Despite getting her to vomit, In about 15 minutes we started to see a reaction, wobbly, dizzy, nausea, vocalizing. Internet searches indicated this could be a life threatening event so we decided to go to the emergency vet. They were unfamiliar with this type of drug so I had to call Animal Poison Control, pay $65 to open a claim # and refer the dr. to them for info on treatment. There is no antidote for this drug, in fact a narcotic would have been better, at least they have an antidote for that, was one of the things I was told. Ok, problems could run from seizures to rapid heart beat, aspiring her own vomit, (by now she had vomited 4 times), to needing a ventilator. The estimate for 1 or 2 day stay was shocking with no guarantee of success.
The only treatment for this exposure at this point is famotidine injection to prevent acid reflux, and another injection of an anti-vomit medication, ringers saline to help flush the drug from her system, blood gas testing for various things cardiac and b/p monitoring throughout. Definitely not a home care situation. Poison control was able to tell me at least statistically, no dogs have been reported back as not surviving her level of mg/kg. This is not to say that no dog perished, just no one has reported back to them that their dog didn't survive this level which was about a 5. At about 8mg/kg there is a high probability of respiratory failure, cardiac arrest, and even death. x-rays were taken of her lungs to ensure she had not aspirated any vomit for if so it would have lessened her chance of survival for obvious reasons. The half life of this drug is much longer for dogs than humans and could be several days before it cleared her system. I am happy to report that our puppy did survive and was released the next afternoon. She was very tired and still vocalizing but traumatized by the experience. She slept in my arms for several hours, but did not eat, only wanted water. The next morning, now the second day she was back to her old self, eating, playing, etc but still a bit overly attached to my presence, preferring me to her own birth mother. That too has now passed and she is 100% recovered. I must say it was a horrible experience and a big expense but taking her to the ER was the right choice as I don't think she would have made it by just waiting it out at home. I hope this info is useful and by my sharing another tragedy can be averted.
- Baclofen Information for Consumers
- Baclofen Information for Healthcare Professionals (includes dosage details)
- Side Effects of Baclofen (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
1 answer • 21 Mar 2010
My dog ate approx 10 pepcid complete tablets sometime today. He seems to be normal.
3 answers • 18 Apr 2010
Not sure which dog got into them but they are all 5 pills gone. What are the signs of an overdose?
2 answers • 8 Mar 2013
although she seems fine at the moment I am concerned that this can be harmful to my dog.
1 answer • 25 Jul 2014